What is Vyvanse?
Is Vyvanse addictive?
Yes, Vyvanse can be addictive. According to a study published in the journal Physical Therapy, a person is more likely to be addicted to lisdexamfetamine if they take higher dosages of it, such as 150 milligrams or more.1 A study published in the Journal of Psychopharmacology found that Vyvanse was less addictive than oral dosages of Adderall at lower concentrations (either 50 or 100 milligrams).2 However, at high dosages of 150 milligrams or more, lisdexamfetamine had a similar addiction profile to 40 milligrams of Adderall.
Because lisdexamfetamine is a stimulant, the Drug Enforcement Agency classifies the medication as a Schedule II controlled substance. Thus it is in the same class as methylphenidate (Ritalin).
Is It Safe?
Vyvanse is safe if taken as prescribed. It is when too much of it or when it is used with other drugs that there is an increased risk for adverse side effects.
Street names include V-twin, Steamo, Vicky, and Zaded.
How Is It Used?
Doctors prescribe the medication to treat attention deficit hyperactivity disorder as well as binge eating disorder in some people. According to a survey from the National Comorbidity Survey Replication, an estimated 4.4% of adults in the United States have ADHD.1 Of these adults, an estimated 10.9% received treatment in the past year.
Effects of Vyvanse
Some people may experience side effects when they start taking lisdexamfetamine. Examples of these include:
- Appetite loss
- Dry mouth
- Stomach pain
Taking lisdexamfetamine can also raise blood pressure. It may also cause a condition called serotonin syndrome, which can cause hallucinations, dizziness, muscle twitching, and severe agitation. Emergency medical attention should be sought for anyone who may be experiencing serotonin syndrome.
According to an article in the journal Physical Therapy, people generally tolerate lisdexamfetamine well when they take it long-term and as directed.1 The journal reports that most people who experience side effects have them in the first four weeks of receiving treatment.
However, the journal also reported that an estimated 6 percent of people who take Vyvanse stop taking the medication due to unwanted side effects, such as irritability, headaches, or problems sleeping .1
Can You Overdose on Vyvanse?
Yes, it’s possible to overdose on lisdexamfetamine. Some symptoms of overdose include the following:
- Irregular heartbeat
- Mood swings
- Rapid breathing
911 should be called immediately if an overdose is suspected
Are You Ready to Stop Abusing Vyvanse?
Most doctors recommend stopping lisdexamfetamine by tapering the dosages. This means slowly cutting back on the amount taken until the medication is completely discontinued.
What To Expect During Withdrawal
People who suddenly stop taking Vyvanse after taking it for several weeks or more will likely experience withdrawal symptoms. Examples of these symptoms include:
- Changes in mood, including sadness and depression
- Problems sleeping
- Severe fatigue
As a result, a doctor will usually recommend slowly tapering off the dosages of Vyvanse instead of just stopping suddenly. This reduces the risks of withdrawal symptoms.
While withdrawal from Vyvanse is not usually as severe as withdrawal from some other amphetamine forms, such as methamphetamine, some people may experience cravings so strong they find they need to seek treatment at a hospital.
You should seek professional treatment if you suffer from addictions to more than one substance, such as alcohol and Vyvanse or methamphetamine and Vyvanse. The withdrawal period for multiple addictions may be more complicated and require medical support.4
Counseling and group therapy may also help a person struggling with addiction to lisdexamfetamine.